chemo and how long are you sick each time

hi all,
Just wondering I had my first chemo treatment monday of cisplatian and toxeler. tuesday morning very very sick to stomach. hubby finally called my doctor and they ordered a pill. that stopped the throwing up but still couldn't eat anything wednesday but sip water. thursday was better could eat some pudding and drink gingerale. today is better yet. I haven't ate good but have ate more. my question is will this happen after each treatment or will it get better to tolerate yes they did give me emend but they had to order another one also.

Report post

12 replies. Join the discussion

Oh if we only had a crystal ball. I hate to tell you it is different for everyone. I had carboplatin and gemzar with my first line of treatment and found I felt almost back to normal after about the 5th day after a treatment. Now I am on Alimta and I had a treatment yesterday, I feel ok today, but expect by Sunday the chemo fatigue to set in and it lasts about three days. It may very well happen after every treatment, it may get better and it may get worse as you get more treatments.

There you go, clear as mud.

One day at a time. good luck to you.

Report post

I agree with terryl that everyone reacts differently to chemo. Some people get better with each treatment and some get worse and some stay the same. HOWEVER, your doc needs to know when things don't go well for you and they have meds for your sickness as you found out. If things don't feel right or seem right to you regarding your health (ALWAYS call your doc). That's why they get paid big bucks. LOL!

Also no matter what, make sure you drink water and ton's of it. I suggest Ensure or boost with your not feeling like eating. It'll get you through the rough spots.

Warm Wishes,
Connie

Report post

well - i had cisplatin - i can tell you that it's cumulative - it will not get better each time - it actually get's worse - you should find out what mg dosage you are given now - then if you have trouble tolerating the next dosage ask them to reduce it a little bit - you must take Emend each time you have cisplatin - during the infusion they can give it to you in liquid form and also in pill form the next 2 days after the infusion. Drink as much fluids as you can stand - that will help to wash some of the toxicity out of your system - it's a very strong but EFFECTIVE drug - I did it for 16 weeks - every friday - sometimes I had to skip a day because I was dehydrated, or my white count was low - they gave me nuprigin shits the day before the cisplatin. DRINK WATER - LOTS OF IT!!!! Try to eat high calorie foods on the days you do feel good - and liquids on the days you feel like shit - cause you will - but it will be worth it! Just try to get thru it - I'm cheering for you!!!!
Karen

Report post

LOL- that would be nuprigin shots.....not shits - speaking of which - cisplatin will constipate you - so get some co-lace and sennocott - that will help!

Report post

Okay Karen, "nuprigin "shits" TOO TOO FUNNY GIRL! Your to funny! Oh Lord I'm still laughing on that one. (((Karen)

I just have to share that I never got sick from cisplatin ( I was on VP 16 & Cisplatin) and I did radiation as well) when I did my treatments. I also do know of many others (from my In person LC Support Group) that have been on Cisplatin and they too either never got sick or they did get better as treatments when on. Some got worse, and honestly some got better as treatments went on. And your right about the nuprigin (SHOTS).

Kardiack, I hope you'll start feeling better soon. This isn't always a cake walk, but remember it's doable and as they say, no pain, no gain. (they say, not me)! Sending you positive vibes.

Hugs,
Connie

Report post

Hi Kardiack .... I'm in a similar boat to you - started Carboplatin and Alimta 5 days ago but as everyone says, it affects different people in different ways and, touch wood, nothing has happened to me other than the opposite of Karen's 'nuprigin shits' ... I'm a bit constipated but cleared it with a herbal tea.

I took the recent John Hopkins article very much to heart. There's no need to go overboard (from our similar boat!!!) and follow all the recommendations but I now drink a pint of juiced mixed veggies and fruit every day and I have cut down on sugar intake, having seen how the little buggers ate glucose during the PET scan.

Good luck and if you're feeling down, write to the Forum and 10 people will jump in to cheer you up.

Report post

I have not taken the drugs you are on, I started on Taxol and Carboplatin. I can tell you the effects were cumulative. Some of the effects didn't show up until 2 weeks after the intial dose. Then, the effects did get more visible. Just remember, that this is killing your cancer, so you can do anything!
Hang in there.
Nannette

Report post

Cisplatin is very dehydrating. You can ask about IV hydration. Some people on cisplatin go in for IV hydration for 2, 3, or 4 days following treatment. It takes 3 or 4 hours. It might help with the nausea. It did help me some. Also, compazine and emend helped.
Let your doctor know how sick you are and he/she should be able to give you something that helps.
Good luck getting through this, I am rooting for you!

Report post

I did Taxol an carboplatin .
It does bunch up in you,first time I got to feeling better just in time to go back for the next round,
I could not stand the smell of food .
I found I could eat a banquet TV dinner those 1.00 cheepies I would eat them fast and get up from the table an leave.
Instant breakfast I could also do.
Hope it is over soon !!!!
Greg

Report post

No honey, you were right the first time. Nuprogen shits.

(at least in my book they killed my bones).

Thank god for a sense of humor sick or not.

Report post

Ask for the 3 pill EMEND.....you take a 850mg on the day of chemo and then 500mg next day and the third day......It took my nausea completely away.....It was a miracle LOL......god bless

HUGS, Jeannie

Report post

Kard:

This is a little late due to my computer being down. I must agree with Karen. I was on Cisplatin and very sick the first time I had the infusion. I must say the next infusion was so easy. I didn't not have any nausea at all since I was on Emend. The Emend is a miracle drug for me. I was still on it thru my last chemo.

I sure hope you asked your doctor for it and your doing alot better.

God bless
Linda

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders